Alert archive / Kansas / Flash Flood Warnings in 2011

Flash Flood Warning 26, NWS Goodland, KS

August 4, 2011Rawlins County, Kansas; Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Aug 4, 2011, 3:15 PM CDT for Rawlins County, Kansas; Hitchcock County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 3:15 PM CDT (20:15 UTC)
Expired
Aug 4, 2011, 5:24 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Rawlins County, KS, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WGUS53 KGLD 042015
FFWGLD
KSC153-NEC087-050000-
/O.NEW.KGLD.FF.W.0026.110804T2015Z-110805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM CDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  SOUTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 700 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES OF OVER 3 INCHES HAVE ALREADY FALLEN  
  OVER PARTS OF THE WARNED AREA...WITH HOURLY RAINFALL RATES         
  ESTIMATED AT OVER 3 INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 4010 10094 3999 10090 3986 10106 3985 10141
      4000 10141 4000 10132 4010 10132

$$

JLUNDQUI
1 follow-up statement
485 
WGUS73 KGLD 042224
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU AUG 4 2011

KSC153-NEC087-042240-
/O.CAN.KGLD.FF.W.0026.000000T0000Z-110805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-HITCHCOCK NE-
524 PM CDT THU AUG 4 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
HITCHCOCK AND NORTHWESTERN RAWLINS COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4010 10094 3999 10090 3986 10106 3985 10141
      4000 10141 4000 10132 4010 10132

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:01 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 1:01 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT THU AUG 4 2011

.UPDATE...
1038 AM MDT THU AUG 4 2011

TRICKY TEMPERATURE SITUATION ACROSS THE CWA AS MORNING CLOUDS AND
FOG HAVE CREATED COOL POCKETS WITH TEMPERATURES AS MUCH AS 10
DEGREES COOLER THAN NEARBY LOCATIONS. VISIBLE SATELLITE IMAGES
SHOW THE LOW CLOUDS AND STRATUS DIMINISHING WITH SOME HIGH CLOUDS
DEVELOPING. WITH MANY LOCATIONS IN THE LOW 80S ALREADY...HAVE WARMED
TEMPERATURES INTO THE LOW 90S ACROSS THE CWA EXCEPT FOR THE
NORTHEAST CORNER. MCCOOK IS STILL IN THE UPPER 70S SO KEPT THAT
AREA JUST UNDER 90 FOR A HIGH. ALSO RAISED CHANCES FOR RAIN THIS
AFTERNOON AS MODELS CONTINUE TO SHOW STRONG LIFTING AHEAD OF THE
NEXT SHORT WAVE TROUGH OVER THE WESTERN CWA AS WELL AS INSTABILITY
AND PLENTIFUL MID LEVEL MOISTURE OVER THE WESTERN AND CENTRAL CWA.
AM THINKING THE ISOLATED STORMS WILL DEVELOP FIRST OVER AREAS WEST
OF A BENKELMAN TO OAKLEY LINE DURING THE EARLY AFTERNOON. DURING
THE LATE AFTERNOON THE STORMS WILL BECOME MORE NUMEROUS OVER THAT
AREA AND MAY DEVELOP/MOVE INTO THE REST OF THE CWA.

JTL
&&

.DISCUSSION...
247 AM MDT THU AUG 4 2011

A FLATTENED RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN/CENTRAL
PLAINS THROUGH SATURDAY. FLOW WILL BE WESTERLY OVER THE TOP OF THE
RIDGE ACROSS NORTHWEST KANSAS. BY SATURDAY THE RIDGE BEGINS TO
AMPLIFY SOME. SURFACE HIGH PRESSURE WILL REMAIN OVER NORTHWEST
KANSAS THROUGH FRIDAY NIGHT FOLLOWED BY WEAK LOW PRESSURE SATURDAY
AND SATURDAY NIGHT.

BOUNDARY LAYER RH WILL EXCEED 90 PERCENT ACROSS MOST OF THE FA EARLY
THIS MORNING AND CONTINUE THROUGH MID MORNING BEFORE DECREASING.
STRATUS WILL HANG ON THE LONGEST IN THE NORTHEAST ZONES. PLAN TO
HAVE FOG IN THE GRIDS THROUGH MID MORNING.

SUBSIDENCE WILL BE IN PLACE OVER THE FA THIS MORNING SO POPS WILL BE
NIL. EXPECT STORMS TO DEVELOP THIS AFTERNOON IN EASTERN COLORADO
WHERE EASTERLY WINDS WILL PROVIDE SOME FOCUS. SHORTWAVE ENERGY IS
ADVERTISED TO PROVIDE FORCING ACROSS THE FA TONIGHT. PLAN TO
INCREASE POPS TO 40 PERCENT POPS. SUBSIDENCE WILL FOLLOW THE WAVE
FRIDAY MORNING WHEN POPS WILL BE NIL. THE NEXT WAVE COMES THROUGH
FRIDAY. THE WAVE APPEARS TO COME THROUGH EARLY SO THAT BY FRIDAY
AFTERNOON IT WILL AFFECT MAINLY EAST OF THE COLORADO LINE.
CONSEQUENTLY POPS WILL BE CHANCE IN KANSAS AND SLIGHT CHANCE OVER
EASTERN COLORADO. POPS WILL DECREASE FROM WEST TO EAST FRIDAY
EVENING AS THE WAVE MOVES FURTHER EAST. THE NEXT WAVE PROVIDES
FORCING OVER EASTERN COLORADO SATURDAY AFTERNOON. FORCING THEN
SHIFTS OVER THE SOUTHWEST ZONES SATURDAY EVENING. PLAN TO GO WITH
SLIGHT CHANCE POPS FOR THOSE TWO PERIODS.

MAX TEMPERATURES WILL WARM SOME TODAY/FRIDAY WITH READINGS IN THE
UPPER 80S. LOWER 90S SHOULD BE REACHED ON SATURDAY AS 850MB
TEMPERATURES RISE TO AROUND 30 C. MIN TEMPERATURES WILL RANGE FROM
65 IN THE WESTERN FA TO NEAR 70 IN THE EAST.

FS
&&

.AVIATION...
1144 AM MDT THU AUG 4 2011

VFR TO MVFR CONDITIONS CAN BE EXPECTED FOR THIS PERIOD. JUST PRIOR
TO TAF ISSUANCE KMCK REPORTED MVFR CEILINGS. WENT AHEAD AND
PLACED A TEMPO GROUP FOR THAT UNTIL 21Z. NEXT ISSUE FOR BOTH SITES
WILL BE THUNDERSTORMS. KMCK LOOKS TO BE EAST OF THE BEST
ENVIRONMENT FOR THUNDERSTORMS...BUT DID INCLUDE A CB GROUP AS THE
BETTER ENVIRONMENT IS NOT FAR AWAY AND MEAN WIND WOULD BRING THUNDERSTORMS
TOWARD KMCK. BETTER CHANCES FOR KMCK WILL BE AFTER 0Z THROUGH THE
OVERNIGHT HOURS. FOR KGLD CURRENT RADAR AND SATELLITE SHOW A
CONVERGENCE AREA AND DEVELOPING CUMULUS NEAR COLBY. WITH LITTLE
TO NO INHIBITION IN PLACE PUT A CB GROUP IN AT 19Z WITH A TEMPO
GROUP FOR 21Z TO 0Z AS ENVIRONMENT LOOKS BETTER FOR CONVECTION
DURING THAT TIME FRAME. OVERNIGHT BOTH SITES WILL BE DEALING WITH
THUNDERSTORMS AND FOG...BUT ONLY LOWERED CONDITIONS TO MVFR FOR
NOW.

JTL
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 11:57 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU AUG 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY
THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR
WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL
PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 2:08 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU AUG 4 2011

KSZ002-NEZ080-041930-
HITCHCOCK-RAWLINS-
208 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF BLAKEMAN.
THESE STORMS WERE NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3985 10097 3984 10140 4000 10139 4001 10132
      4006 10132 4009 10098
TIME...MOT...LOC 1908Z 180DEG 1KT 3994 10118

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:08 PM CDTSpecial Weather StatementGLDRawlins22 min
Aug 4, 2:28 PM CDTSevere Thunderstorm WarningGLDRawlins62 min
Aug 4, 3:32 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins58 min
Aug 4, 4:48 PM CDTSpecial Weather StatementGLDDecatur42 min
Aug 4, 4:58 PM CDTSevere Thunderstorm WarningGLDDecatur26 min
Aug 4, 5:08 PM CDTSevere Thunderstorm WarningGLDDundy37 min

Nearby

Flash Flood Warnings in Kansas, 2011Flash Flood Warnings in Nebraska, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.